Immediate interventions for medication ODs in children
Immediate interventions for medication ODs in children
Upon hearing that a 15-year-old girl was "just not acting right," an ED triage nurse at Phoenix Children's Hospital quickly recognized this statement as a risk factor for suicide.
Within minutes, the ED nurse determined that the adolescent had ingested an unknown amount of acetaminophen. She immediately alerted the ED attending physician. "If the nurse had not been skilled in identifying risk factors, this patient may have been left in the lobby to deteriorate," says Lori Wertz, RN, MN, CPEN, clinical education specialist for the ED.
Drug levels were found to be high in acetaminophen. Intravenous acetylcysteine was ordered, along with ongoing liver function studies. The patient was admitted to the pediatric intensive care unit for ongoing monitoring.
Another ED nurse at Phoenix Children's recently cared for a toddler who had gotten into his grandmother's pills. The parents didn't know what the medication was, and they were not in labeled containers. Although the toddler appeared stable, the ED triage nurse knew this was a high-risk situation. "Even though the nurse did not know what pills may have been ingested, she knew that geriatric medications can potentially be fatal," says Wertz.
The pills were identified as blood pressure medications. "Drug levels were obtained from the patient, and it was discovered that the patient did not ingest any of the medications. But during this time, the nurse closely monitored the patient for signs and symptoms," says Wertz.
Researchers from the Centers for Disease Control and Prevention estimated that 71,224 children come to EDs every year because of unintentional medication overdoses. More than two-thirds of these visits involve prescription and over-the-counter medications.1
"It is vital the triage nurse has a very good understanding of ingestions and what drugs or chemicals are considered high risk," says Wertz. "If a patient arrives in the ED after an ingestion of one of these meds, either accidental or intentional, we take them back to the main ED right away for immediate intervention." Take these steps:
• Take action right at triage.
Wertz says ED nurses usually are the first ones to see the patient. "We have had parents arrive in the ED lobby with limp or blue children. The ED nurses take control of the situation, providing lifesaving interventions immediately," she says.
Wertz says her ED commonly sees cases involving "heart medication," placed in unlabeled vials or plastic containers, ingested by a child. "It is up to the triage nurse to quickly try and determine what the medication was and how much was ingested," she says. "Our first step would be to monitor the airway and breathing and start an intravenous line. The nurse will also obtain blood to send for a toxicology screen. The nurse does not need to wait for the physician or nurse practitioner to assess the patient to begin these interventions."
• Perform continuous monitoring.
A patient who has overdosed on a tricyclic antidepressant or an oral hypoglycemic initially might be stabilized, but then rapidly deteriorate, warns Janelle Glasgow, RNC, CPEN, an ED nurse at Nationwide Children's Hospital in Columbus, OH. For this reason, continuous monitoring of the patient's airway, ventilatory status, circulation and perfusion status, level of consciousness, and vital signs are imperative.
"Any deterioration must be managed aggressively in conjunction with the poison control center and toxicologist," says Glasgow. "Patients who present with few signs or symptoms may need to be admitted or observed for several hours, due to the length of time that symptoms may take before occurring. This may be due to differences in onset, peak, duration, and half-life of medications."
- Schillie SF, Shehab N, Thomas KE, et al. Medication overdoses leading to emergency department visits among children. Am J Prev Med 2009; 37:181-187.
Reduce absorption or eliminate toxin
A child presents for ingestion of an unknown substance. He is stabilized, and the toxin is identified. Now your focus is on reducing absorption and elimination of the toxin.
"If an antidote is available, it should be administered as soon as possible," says Janelle Glasgow, RNC, CPEN, an ED nurse at Nationwide Children's Hospital in Columbus, OH. "There are few antidotes available for the millions of substances that can be ingested, but antidotes can be life-saving if one can be identified."
In addition to administration of an antidote if available, whole bowel irrigation might need to occur to eliminate an extended-release medication that absorbs throughout the gastrointestinal tract, she says. "Hemodialysis, urine alkalinization, chelation therapy, or hemoperfusion may need to be undertaken to eliminate toxins as well," says Glasgow. "These efforts will typically be undertaken after the patient has been admitted to an intensive care unit, but the ED nurse may need to prepare the patient for this potential intervention."
Stabilization of the patient, elimination of the toxin, and reducing absorption of the toxin might be occurring at the same time, she says.
If Poison Control Center directs you to administer activated charcoal to your patient, remember that this should be administered within one to two hours of the ingestion for it to be effective in absorbing the toxin, warns Glasgow. Activated charcoal might be contraindicated in patients who have nausea or vomiting due to the potential for aspiration, she adds.
Activated charcoal works by binding with the substance preventing absorption in the gastrointestinal tract, says Glasgow. "Some substances, such as alcohols, are nearly immediately absorbed after ingestion, and activated charcoal will be ineffective," she says.
For more information on pediatric medication overdoses, contact:
Suspect ingestion for all decreased LOC
Many substances cause central nervous system depression, says Janelle Glasgow, RNC, CPEN, an ED nurse at Nationwide Children's Hospital in Columbus, OH.
"Any patient who presents with decreased level of consciousness [LOC] or confusion without a known head injury should have ingestion considered as a differential diagnosis until proven otherwise," she says.
Subscribe Now for Access
You have reached your article limit for the month. We hope you found our articles both enjoyable and insightful. For information on new subscriptions, product trials, alternative billing arrangements or group and site discounts please call 800-688-2421. We look forward to having you as a long-term member of the Relias Media community.